Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Topeka, KS

June 3, 2005Dickinson County, Geary County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 3, 2005, 7:20 AM CDT for Dickinson County, Geary County, Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 7:20 AM CDT (12:20 UTC)
Expired
Jun 3, 2005, 10:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Geary County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 031220
FFWTOP
KSC041-061-143-031515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
720 AM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 AM CDT

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OF 2 TO 3 INCHES OVER THE
  WARNED AREA. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL 
  KANSAS EARLY THIS MORNING AND MOVE EAST ACROSS THE WARNED AREA. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...
  JUNCTION CITY...
  MINNEAPOLIS...
  HERINGTON...
  CARLTON...
  HOPE...
  WOODBINE...
  ENTERPRISE...
  CHAPMAN...
  BENNINGTON...
  MANCHESTER...
  DELPHOS...
  MOONLIGHT...
  TALMAGE...

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3930 9740 3914 9738 3912 9736 3905 9652
      3888 9650 3886 9652 3886 9689 3880 9693
      3864 9694 3865 9732 3897 9737 3898 9788
      3930 9790

$$
1 follow-up statement
000 
WGUS73 KTOP 031322
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
822 AM CDT FRI JUN 3 2005

KSC041-061-143-031515-
OTTAWA-GEARY-DICKINSON-
822 AM CDT FRI JUN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM CDT FOR DICKINSON...
GEARY AND OTTAWA COUNTIES...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
ABILENE...JUNCTION CITY...MINNEAPOLIS...HERINGTON...CARLTON...HOPE...
WOODBINE...ENTERPRISE...CHAPMAN...TESCOTT...BENNINGTON...
MANCHESTER...DELPHOS...MOONLIGHT AND TALMAGE.

AT 728 AM...AN OBSERVER REPORTED 8 TO 10 INCHES OF WATER FLOWING 
OVER HIGHWAY 57...5 MILES SOUTHEAST OF JUNCTION CITY.

AT 750 AM...A TRAINED SPOTTER REPORTED WATER OVER THE ROAD ABOUT A 
HALF FOOT DEEP FLOWING OVER BROADWAY AND PAINT STREETS IN HOPE.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3930 9740 3914 9738 3912 9736 3905 9652
      3888 9650 3886 9652 3886 9689 3880 9693
      3864 9694 3865 9732 3897 9737 3898 9788
      3930 9790

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:50 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:50 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI JUN 3 2005

.DISCUSSION...

CONCERNS REMAIN THUNDERSTORM CHANCES FOR TODAY AND
SATURDAY...WITH HEAVY RAIN AND STRONG STORMS POSSIBLE.

THUNDERSTORMS JUST BEGINNING TO MOVE INTO FAR NW CWA AHEAD OF
MCS/SQUALL LINE ACROSS CTRL NEBRASKA AND NORTHWEST KANSAS. STRONGER
INSTABILITY IS SOUTH AND WEST...AND IT APPEARS ATTM THAT STORMS ARE
BEGINNING TO MOVE SE AND INTENSIFY ALONG NW TO SE INSTABILITY
GRADIENT. ETA 12 ADVERTISED A NORTH/SOUTH SPLIT...AND LOOKS LIKE
THIS MAY STILL HAPPEN AS FORWARD PROPAGATING CORFIDI VECTORS
INDICATE EASTWARD MOVEMENT OF THE NORTHERN PART OF THE LINE...AND
SOUTHERN SIDE SLIDES SOUTHEAST INTO THE CWA. EXPECT LEADING EDGE TO
BE NEAR THE SHAWNEE COUNTY LINE AROUND 5-6 AM...AND SPREAD TO THE MO
STATE LINE BY ABOUT 10AM. INITIAL FORWARD MOTION OF THE LINE IS NEAR
40 MPH. NOT GETTING MANY SEVERE REPORTS OUT OF THE LINE YET...BUT
WILL MONITOR FOR WIND THREAT AND POTENTIAL FOR LARGE HAIL. HEAVY
RAINFALL WILL ALSO BE A THREAT.

LATER TODAY...UPPER WAVE IN SW US EJECTS TOWARDS THE STATE...AND
SHOULD KEEP THUNDERSTORMS GOING FOR MUCH OF THE AFTERNOON AND
EVENING AS LIFT SPREADS OVER THE AREA. 0-6KM SHEAR STILL 25-30 KTS
DESPITE BACKING OF UPPER LEVEL WINDS...AND CAPES STILL 1-2K J/KG.
ATMOSPHERE MAY BE A BIT WORKED OVER FROM THIS MORNINGS MCS...BUT
WILL DEPEND ON WHERE AND WHEN STORMS MOVE THROUGH THE AREA. ENOUGH
FOR CATEGORICAL POPS THIS MORNING MOST OF THE AREA...WITH LIKELY FAR
SOUTHEAST. WILL THEN KEEP 40-50 POPS FOR AFTERNOON AS SCATTERED
STORMS CONTINUE. HEAVY RAINFALL COULD ALSO BE A PROBLEM TODAY AS FFG
VALUES HAVE DECREASED IN SOME AREAS DUE TO RECENT RAINFALL. WILL
NEED TO WATCH THIS CAREFULLY.

NEXT S/W PROGGED OVER CO EARLY SATURDAY TO MOVE INTO KANSAS BY LATE
AFTERNOON. HAVE SOME CONCERNS ABOUT THIS ONE...AS MOIST SOUTHERLY
FLOW CONTINUES AHEAD OF THE WAVE...AND EVEN BREAKS OUT A BIT OF
SUNSHINE IN THE AFTERNOON WHICH WOULD FURTHER DESTABILIZE THE
ATMOSPHERE. WAVE AND FRONT THEN MOVE INTO THE CWA NEAR PEAK HEATING
INTO CAPES 1-3K J/KG AND 0-6KM SHEAR 35-45 KTS. IF TIMING PLAYS OUT
THIS WAY...WOULD EXPECT SEVERE STORMS THIS DAY. DID STRETCH SCT POPS
INTO THE AFTERNOON HOURS.

CURRENT EARLY SUNDAY POPS ARE 20...AND MAY NEED TO BE ADJUSTED
DEPENDING ON SPEED OF DEPARTING WAVE. BUT HAVE LEFT FOR NOW.
BOUNDARY THEN SHIFTS SOUTH OF THE AREA AS WESTERLY FLOW MOVES IN
ALOFT AND HIGH PRESSURE MOVES INTO EAST CENTRAL KANSAS. FOR
MONDAY...MOIST SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA AS WESTERN
TROF MOVES ONSHORE. NO CHANGES TO EXTENDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, Jun 3, 4:16 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT FRI JUN 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-040915-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
416 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TODAY.
THE MAIN HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL...UP TO AN
INCH PER HOUR IN SOME LOCATIONS. STRONG WIND GUSTS AND HAIL WILL ALSO
BE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND OVERNIGHT...A
FEW OF WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY...SOME OF
WHICH MAY BE SEVERE.

THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 3, 4:46 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             MARYSVILLE              39.84N 96.65W
06/03/2005  0.75 INCH        MARSHALL           KS   LAW ENFORCEMENT

            REPORTS RECIEVED FROM PUBLIC THAT HAIL WAS SLIGHTLY
            LARGER THAN THE SIZE OF DIME.

&&

WOLTERS
Local storm report, Jun 3, 5:06 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             RILEY                   39.30N 96.83W
06/03/2005  0.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 3, 5:42 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             3 SW MANHATTAN          39.15N 96.61W
06/03/2005  1.00 INCH        RILEY              KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:37 AM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee38 min
Jun 3, 9:57 AM CDTFlash Flood WarningTOPMorris3 hr
Jun 3, 10:30 AM CDTFlash Flood WarningTOPDickinson, Geary3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.